Indiana, 2017

Hail and Damaging Winds in Indiana, March 30, 2017

March 30, 2017 · NWS IND · 35 events in 13 counties and zones

An area of low pressure brought thunderstorms to central Indiana during the afternoon and evening of March 30th, some of which produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure brought thunderstorms to central Indiana during the afternoon and evening of March 30th, some of which produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 30, 11:56 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 30, 11:56 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1256 PM EDT Thu Mar 30 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 232 AM EDT Thu Mar 30 2017

A powerful low pressure system over the Central Plains states will
push a warm front toward Indiana today...pushing showers across
Indiana today. Another round of Thunderstorms will be possible
late this afternoon and evening as the Low pressure system pushes
even closer to Indiana.

A rainy and cooler day is in store on Friday as the low pushes
across Indiana. Dry weather will return on Friday Night and into
the weekend as high pressure builds across Indiana for the
weekend.

More active and wet weather is expected next work week as more low
pressure systems are expected to push through the region.

&&

.NEAR TERM /Rest of Today/...
Issued at 1009 AM EDT Thu Mar 30 2017

Strengthening low pressure centered over eastern Kansas this
morning with a warm front extending from the low E/SE into the
Ohio Valley. Areas of convection continue to drift N/NE across
portions of central Indiana. 14Z temperatures ranged from the mid
40s north to lower 60s in the lower Wabash Valley.

Focus for the rest of the day remains on the convective threat and
particularly concerns for severe weather to impact the forecast
area later this afternoon and into the evening.

The low pressure will track northeast slowly through the course of
the day...prompting the warm front currently draped near the Ohio
River to be pulled north through the area as well by late day.
Scattered convection will continue to impact the forecast area
through the day with a specific focus to more widespread precip
along and north of the warm front as it lifts through the area.
Will maintain highest pops over the northwest half of the forecast
area through mid afternoon...then gradually expand higher pops
over the rest of the area.

Still some questions as to how the convective scenario sets up for
later this afternoon and evening and how great the risk for severe
weather is over central Indiana. Nice upper dynamics over the
region later today highlighted by excellent diffluence in the mid
and upper levels ahead of the upper low. Splitting upper jet
structure ahead of the storm system with the northern jetlet being
drawn north across the region through early evening. Further
down...a low level jet is present this morning over the lower Ohio
Valley further south along the Mississippi River...but recent
model trends are losing the jet before refocusing to our east this
evening.

At the surface...am concerned that bulk of the model guidance
overdoing the expansion of 60 degree+ dewpoints into the area this
afternoon. While potential certainly there to see dewpoints near
or just above 60 in some locations...think most of the area does
not get much warmer than upper 50s dewpoints. Ultimately...this
will have an impact on available instability for storms later
today. The NAM depiction for example of potential for 2000 J/KG
and above CAPE values looks far too bloated considering the
inconsistencies with the low level jet and the likelihood based
on current satellite trends of little if any clearing.

In a nutshell...while the dynamics certainly argue for the severe
weather threat later today...the potential caveats mentioned
above suggest this could set up to be a messy convective scenario
later today with the severe threat being more isolated. Recent hi-
res guidance seems to be picking up on this thinking as well...
bringing multiple areas/lines of convection through the forecast
area this afternoon and evening in an otherwise sloppy fashion.
Low level shear will be initially maximized as the warm front
lifts north this afternoon but should drop back some ahead of the
cold front this evening. While the presence of the directional
shear and storm relative helicity support at least a mention of
tornadoes...certainly does not appear this will be the primary
threat. If storms can reach severe levels...the potential for
large hail and locally damaging winds appear to be greater risks
at this point. Stay tuned into the afternoon as storms evolve.

Zone and grid updates out.

&&

.SHORT TERM /Tonight through Saturday Night/...

Issued at 232 AM EDT Thu Mar 30 2017

GFS and NAM suggest strong forcing arriving this afternoon and
continuing in to the evening hours. Forecast soundings again
suggest a couple periods of showers/storms in the period...showing
deep saturation. Convection from the afternoon will likely bleed
into the evening hours and will need to carry high pops again.
Again, excellent shear in place along with possible instability
suggest severe weather is possible. After the severe threat
ends...forecast soundings again show good lower and middle level
saturation...as the large and broad low pressure system arrives in
the area. Thus again. HIgh pops tonight and will trend lows above
mavmos.

Surface low arrives for Friday. At that point the severe threat
will be lost as instability is gone...but clouds and lower level
moisture will remain in the area as forecast soundings and time
heights show lower level saturation. Will trend pops higher on
Friday than mavmos given light precip that will be expected as the
upper low passes. Will also trend high at or below a forecast
builder blend given the expected clouds and light precip.

Dry weather expected to return for Friday through Saturday night.
Models suggest the low will depart to the east allowing another
Cool canadian high pressure system to build across the region from
the NW. Forecast soundings show mainly a dry column associated
with subsidence...but some lingering lower level moisture. Thus
partly cloudy will work here. Will stick close to the forecast
builder blend here on temps.

&&

.LONG TERM /Sunday Through Wednesday/...
Issued at 249 AM EDT Thu Mar 30 2017

Models are close enough that the model blend initialization
was accepted for most items.

Like a stuck record, a series of low pressure systems will continue
to bring rain chances to much of the Long Term. Of course models
still have a good amount of variability between them, so confidence
remains low in timing of highest PoPs through the period. Thus
decided to just stick with the blend.

Temperatures look to remain above average through the period.

&&

.AVIATION /Discussion for 301800Z TAF Issuance/...
Issued at 1256 PM EDT Thu Mar 30 2017

Restrictions possible in showers and thunderstorms through this
evening...then IFR ceilings developing Friday morning.

Dual low pressure structure over the mid Mississippi and Missouri
Valleys early this afternoon with a warm front extending E/SE
across the forecast area. North of the front...winds remained
easterly while southerly flow had commenced south of the boundary.
The front will continue to lift north through the afternoon as the
dual lows lift northeast. Expect southerly winds to develop at
both KHUF and KIND by 19Z and even pushing through KLAF by later
this afternoon. Expect gusts to peak near 25kts once the warm front
passes.

Convective evolution still remains in question but current
thinking is scattered storms will impact all terminals this
afternoon then become more widespread from 21Z through about 02Z
as the cold front moves through the area. Potential for severe
convection with damaging wind gusts during this time period but
enough uncertainty with respect to timing and intensity to leave
out of the primary tempo group at this time.

Skies may briefly clear late tonight behind the front before lower
clouds associated with the upper low overspread the forecast area
near daybreak Friday. Stratus could be as low as IFR and the
possibility exists at least for a few light showers or drizzle.
Winds will gradually veer to westerly by Friday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Ryan
SHORT TERM...Puma
LONG TERM...50
AVIATION...Ryan
Hazardous weather outlook, Mar 30, 11:27 AM EST, 1 hour 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1227 PM EDT Thu Mar 30 2017

INZ021-028>031-035>049-051>057-060>065-067>072-311630-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1227 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: There is a Enhanced risk for severe Thunderstorms today and
tonight.

Hazards: Damaging winds...large hail...isolated tornados...flash
flooding from torrential rain. Lightning.

Timing: Highest severe chances 3 pm to 10 pm. Thunderstorms possible
for parts of the area until 5 am.

Discussion: Thunderstorms are expected to develop this afternoon and
evening across Central Indiana ahead of a powerful low pressure
system to the west. Some of the storms could become
severe...producing damaging winds...large hail and even an isolated
tornado. Multiple rounds of showers and storms could lead to flash
flooding. Lightning is a threat with any thunderstorm.

The severe threat will diminish after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Storm systems may effect central Indiana on Sunday and again
on Wednesday. It is too soon to determine if these storms will be
severe. Lightning is a threat with any thunderstorm.

Discussion: Low pressure systems will sweep into Central Indiana on
Sunday and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 30, 12:34 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
134 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             NEW CASTLE              39.92N 85.36W
03/30/2017  M0.25 INCH       HENRY              IN   PUBLIC

            .

&&

NWS INDIANAPOLIS IN
IRIS SYSTEM
Special weather statement, Mar 30, 1:17 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
217 PM EDT THU MAR 30 2017

INZ043-044-051-301845-
Parke IN-Vermillion IN-Vigo IN-
217 PM EDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VIGO...PARKE AND
SOUTHEASTERN VERMILLION COUNTIES UNTIL 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terre Haute, Clinton, Rockville, West Terre Haute, Fairview Park,
Seelyville, Montezuma, Rosedale, Universal, Mecca, Bloomingdale,
Marshall, Fontanet, Shepardsville, Cecil Harden Lake, Bridgeton,
North Terre Haute, Judson, Indiana State University and Sandford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 8753 3990 8728 3975 8701 3972 8701
      3961 8715 3961 8720 3956 8720 3938 8741
      3945 8753
TIME...MOT...LOC 1816Z 216DEG 37KT 3951 8744

CP

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

30 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Vigo

When
March 30, 1:23 PM EST to 1:25 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -87.380

Hail, Montgomery

When
March 30, 2:04 PM EST to 2:06 PM EST
Where
Montgomery County, 0.53 mi W of New Market
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.950, -86.930

Hail, Montgomery

When
March 30, 2:05 PM EST to 2:07 PM EST
Where
Montgomery County, 0.69 mi N of New Market
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.960, -86.920

Hail, Montgomery

When
March 30, 2:13 PM EST to 2:15 PM EST
Where
Montgomery County, 0.69 mi N of Crawfordsville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.040, -86.900

Hail, Montgomery

When
March 30, 2:16 PM EST to 2:18 PM EST
Where
Montgomery County, 0.3 mi ENE of Crawfordsville
Measured
1 in hail
Reported by
Public
Coordinates
40.031, -86.895

Hail, Boone

When
March 30, 2:26 PM EST to 2:28 PM EST
Where
Boone County, 0.53 mi W of Thorntown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.130, -86.610

Hail, Montgomery

When
March 30, 2:26 PM EST to 2:28 PM EST
Where
Montgomery County, 1.74 mi SW of Bowers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -86.740

Hail, Boone

When
March 30, 2:30 PM EST to 2:32 PM EST
Where
Boone County, 2.64 mi W of Thorntown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.130, -86.650

Hail, Boone

When
March 30, 2:30 PM EST to 2:32 PM EST
Where
Boone County, 3.7 mi W of Thorntown
Measured
1 in hail
Reported by
Public
Coordinates
40.130, -86.670

Hail, Montgomery

When
March 30, 2:30 PM EST to 2:32 PM EST
Where
Montgomery County, 0.69 mi N of Darlington
Measured
1.25 in hail
Reported by
Public
Coordinates
40.110, -86.780

Hail, Clinton

When
March 30, 2:46 PM EST to 2:48 PM EST
Where
Clinton County, 0.53 mi E of Frankfort
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.280, -86.510

Thunderstorm Wind, Hendricks

When
March 30, 2:51 PM EST
Where
Hendricks County, 1.59 mi W of Six Pts
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.730, -86.360

The trunk of a Bradford Pear tree was snapped due to strong thunderstorm wind gusts.

Hail, Clinton

When
March 30, 3:05 PM EST to 3:07 PM EST
Where
Clinton County, 0.87 mi SW of Boyleston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -86.390

Hail, Marion

When
March 30, 3:15 PM EST to 3:17 PM EST
Where
Marion County, 1.74 mi NE of Millersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -86.060

Hail was covering the ground with some stones up to one inch in diameter.

Hail, Marion

When
March 30, 3:21 PM EST to 3:23 PM EST
Where
Marion County, 0.49 mi NE of Castleton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.905, -86.043

Hail, Hamilton

When
March 30, 3:27 PM EST to 3:29 PM EST
Where
Hamilton County, 1.73 mi ENE of Indianapolis Metro A
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.940, -86.020

Strong winds were reported as well. No damage was spotted.

Hail, Hamilton

When
March 30, 3:38 PM EST to 3:40 PM EST
Where
Hamilton County, 2.81 mi S of Clarksville
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.990, -85.910

Hail, Madison

When
March 30, 3:38 PM EST to 3:40 PM EST
Where
Madison County, 0.53 mi E of Lapel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.070, -85.840

Hail, Madison

When
March 30, 3:49 PM EST to 3:51 PM EST
Where
Madison County, 1.48 mi SSW of Edgewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.080, -85.740

Hail, Madison

When
March 30, 3:54 PM EST to 3:56 PM EST
Where
Madison County, 2.1 mi SW of Florida
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -85.750

Hail, Madison

When
March 30, 3:54 PM EST to 3:56 PM EST
Where
Madison County, 0.53 mi W of Edgewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -85.740

Hail, Knox

When
March 30, 3:56 PM EST to 3:58 PM EST
Where
Knox County, Decker
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.520, -87.520

Hail, Madison

When
March 30, 3:57 PM EST to 3:59 PM EST
Where
Madison County, 1.73 mi ESE of Florida
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -85.690

Hail, Vigo

When
March 30, 4:03 PM EST to 4:05 PM EST
Where
Vigo County, 0.69 mi N of Keller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -87.330

Hail, Madison

When
March 30, 4:05 PM EST to 4:07 PM EST
Where
Madison County, 1.06 mi W of Prosperity
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.180, -85.690

Hail, Vigo

When
March 30, 4:05 PM EST to 4:07 PM EST
Where
Vigo County, 0.28 mi S of Allendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.376, -87.400

Hail, Madison

When
March 30, 4:06 PM EST to 4:08 PM EST
Where
Madison County, 0.88 mi WNW of Edgewood
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
40.106, -85.745

Hail, Madison

When
March 30, 4:08 PM EST to 4:10 PM EST
Where
Madison County, 0.87 mi NW of Woodlawn Hgts
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.140, -85.690

Funnel Cloud, Delaware

When
March 30, 4:41 PM EST to 4:43 PM EST
Where
Delaware County, 1.26 mi WNW of Eaton
Reported by
Trained Spotter
Coordinates
40.340, -85.370

The location of the funnel cloud was estimated from radar.

Thunderstorm Wind, Putnam

When
March 30, 5:00 PM EST to 5:02 PM EST
Where
Putnam County, Cloverdale
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.520, -86.800

A measured 63 mph thunderstorm wind gust was observed in this location.

Hail, Tippecanoe

When
March 30, 5:35 PM EST to 5:37 PM EST
Where
Tippecanoe County, 0.69 mi N of Lafayette
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.430, -86.870

Hail, Hamilton

When
March 30, 5:40 PM EST to 5:42 PM EST
Where
Hamilton County, 4.15 mi S of Clarksville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.970, -85.920

Hail, Madison

When
March 30, 6:02 PM EST to 6:04 PM EST
Where
Madison County, 1.48 mi SSW of Edgewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.080, -85.740

Thunderstorm Wind, Marion

When
March 30, 6:04 PM EST
Where
Marion County, 1.92 mi NNW of Allisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.927, -86.089

Pine trees and part of a fence was knocked down due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
March 30, 6:10 PM EST
Where
Hancock County, Woodbury
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
39.920, -85.900

An estimated 67 mph thunderstorm wind gust blew down lawn equipment and small tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690464, 690468, 690473, 690490, 690496, 690497, 690498, 690500, 690501, 690508, 690510, 690543, 690551, 690554, 690555, 690556, 690558, 690559, 690561, 690562, 690587, 690563, 690564, 690566, 690569, 690571, 690620, 690588, 690590, 690591, 690592, 690594, 690596, 690606, 690613.